I am 30 years old and was taking beta blovkers for 3 years. The side effects - fatigue/confusion got worse over the last 6 mos. My BP was good, so my doctor suggested that I try to go off the drug (low dose anyway). I have stopped it for a month and the BP has risen to 140/95. But the side effects remain. I will go back on the medicine but I am worried that it is doing long term damage. Any thoughts? Why the continued side effects after so long?
Most meds take more than a few days to clear out of your system. But even then, your body may take more than that to level b ack out, in my opinion.
Discuss other drugs with your doctor, there are many different ones available.
<p>[This message has been edited by TrickyDick (edited 02-24-2001).]
I'm just starting blood pressure medication. The doctor gave me a beta blocker called Norvasc, 2.5mgs. I haven't had any side affects and my I took my blood pressure at the grocery store yesterday it's down to 135/79. Hopefully it's working. I'll get it checked in a couple of weeks again at the doctors office.
You need to find out if there's a particular reason you have to have beta blockers. They slow your heart rate and for example can't be used by runners or anyone that exercises. I too had Norvasc but it made my legs feel like lead when I was running and am now on irbesarten which is great.
This has been the second time within a few days I've heard/read about beta blockers influencing one's sports performance. "You CAN jog and take beta blockers at the same time but you won't enjoy jogging", as a doctor's statement (on a German "health" board) seemed a bit disquieting to me.
I've been on betablockers for nearly fifteen years now and I used to be a "no sports" person. Four years ago I - for various reasons - started jogging. I haven't become the big marathon lady but I jog for about fifty minutes (which would be around 8 kilometers) three or four times a week, all through the year. I do enjoy it but I wasn't able to increase my performance and didn't succeed in losing weight either. This kind of depresses me.
So I'm hoping for a bit of information on this issue!
Firstly someone said Norvasc is a beta blocker - it is NOT! It is a calcium channel blocker.
Secondly - I am not a doctor and I don't know the technicalities of why doctors seem to go for beta blockers every time they give a patient meds for high BP. There are about 5 categories at least, of drugs for high BP and many of the newer ones that are either ACE inhibitors or angiotensin inhibitors have far less side effects. My doctor specifically said that becuase I am an athlete she would not give me beta blockers. It is written in prescribing info for doctors not to give it to athletes so I'm buggered if I know why they do given the range of other options. My advice is to ask your doc to change your meds and if your doc won't change your doc! End of story. I think its high time patients were better informed and more assertive. Doctors aren't god and drug companies don't rule the world. Just my $0.02.